Opiates like heroin, codeine, and oxycodone cause physical dependence when taken over an extended period of time. As drug tolerance increases, a person must take more and more of a substance just to feel normal. When not taking the drug, withdrawal effects occur after long-term use. MedlinePlus explains the impact of opiate withdrawal and how it can be treated. 

The withdrawal process is accompanied by a wide range of symptoms. In the early stages, a person often experiences problems sleeping. Anxiety is also common, which can be accompanied by agitation or irritability. Other early symptoms include aching muscles, sweating, and incessant yawning. In later stages, withdrawal causes gastrointestinal issues, pupil dilation, and cramping. Withdrawal begins about 12 to 30 hours after the last dose. 

In most cases, the effects of withdrawal are not life-threatening, although they can be extremely uncomfortable. However, there is also a risk of complications. When vomiting is an issue, aspiration can lead to choking or even infections within the lungs. Complications like diarrhea can also cause problems with dehydration, which can be a severe medical issue. Unfortunately, the risk of overdose is much higher after a person detoxes. This is because their tolerance is much lower after detoxing, which means the same dosage can prove to be deadly. 

These risks can be mitigated when a person undergoes medically-assisted detox. For instance, medications can be administered that ease the process. Some medications, such as methadone, actually diminish withdrawal symptoms. Methadone is usually taken for a long-term basis, and some people can remain on methadone treatment for a number of years. Naltrexone helps prevent relapse, while Clonidine addresses problems with anxiety and irritability. People with addiction issues are also encouraged to seek out drug counseling and rehab services.